Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 137, NWS Kansas City, MO

August 6, 2013Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2013, 1:18 AM CDT for Linn County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 1:18 AM CDT (06:18 UTC)
Expired
Aug 6, 2013, 2:00 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2408 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KEAX 060618
SVREAX
KSC107-060700-
/O.NEW.KEAX.SV.W.0137.130806T0618Z-130806T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 AM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 112 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF
  BLUE MOUND...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...PLEASANTON AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3823 9508 3829 9461 3804 9461 3804 9508
TIME...MOT...LOC 0617Z 250DEG 35KT 3810 9501

HAIL...<.75IN
WIND...60MPH

$$

BOOKBINDER
2 follow-up statements
118 
WWUS53 KEAX 060641
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 AM CDT TUE AUG 6 2013

KSC107-060700-
/O.CON.KEAX.SV.W.0137.000000T0000Z-130806T0700Z/
LINN KS-
141 AM CDT TUE AUG 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS UNTIL 200 AM CDT...

AT 135 AM CDT...THE LEADING EDGE OF STRONG WINDS ASSOCIATED WITH A 
SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY. THE STORM WAS 
MOVING EAST AT 40 MPH. RADAR INDICATED THAT STRONG TO DAMAGING WINDS 
EXTEND SOUTHWEST TO BLUE MOUND. 

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY...BLUE MOUND...AND PLEASANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3823 9508 3829 9461 3804 9461 3804 9508
TIME...MOT...LOC 0639Z 250DEG 35KT 3817 9475

HAIL...<.75IN
WIND...60MPH

$$

BOOKBINDER
932 
WWUS53 KEAX 060655
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 AM CDT TUE AUG 6 2013

KSC107-060705-
/O.EXP.KEAX.SV.W.0137.000000T0000Z-130806T0700Z/
LINN KS-
155 AM CDT TUE AUG 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN COUNTY IN EAST
CENTRAL KANSAS WILL EXPIRE AT 200 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...TORRENTIAL RAIN AND GUSTY WINDS TO 40 MPH ARE STILL LIKELY 
WITH THESE STORMS FOR THE NEXT 30 MINUTES.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3823 9508 3829 9461 3804 9461 3804 9508
TIME...MOT...LOC 0655Z 250DEG 35KT 3822 9456

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:00 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 11:00 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 PM CDT Mon Aug 5 2013

.SHORT TERM...(This Evening through Tuesday night)
Issued at 326 PM CDT MON AUG 5 2013

Tonight...Surface observations and virtual temperature plots depict
a near stationary frontal boundary over southeast Kansas into
southwest Missouri. This boundary has been the focus for multi-day
episodes of convection, and recently new convection has developed
just south of the CWA in the vicinity of this boundary.
Additionally, a small complex of thunderstorms has initiated over
northwest Kansas over the past hour. The latest convective-resolving
and operational models suggest a similar scenario with taking
afternoon/early evening convection over western Kansas
east-southeastward towards the stalled frontal boundary. Additional
convection should develop ahead of this activity along and north of
the front as a strengthening 30kt low-level jet develops
perpendicular to the boundary. The end result for this evening and
overnight setup will be highest rain chances along/south of
Interstate 70, with a sharp decrease in precipitation probabilities
further north over northern Missouri. The track of the highest
spatial coverage of precipitation should be similar to previous
events minus the potential for a little northward shift, with
central/southern sections of the forecast area receiving some of the
highest rain accumulations.

Tuesday/Tuesday night...Specific evolution to potential convection
remains uncertain by Tuesday. A departing complex of showers and
thunderstorms may be ongoing over parts of the forecast area by
sunrise. The highest probability will exist over central Missouri.
Thereafter, there may be a lull in convection over much of the CWA,
outside of the southern sections closest to the frontal boundary.
Models hint at this boundary gradually moving northward during the
day, with increasing moisture and a low-level focus for convection.
By late Tuesday night, a cold front is expected to drop southward
out of Nebraska and Iowa. Scattered to numerous convection is
anticipated to develop north of the forecast area and slide
southward towards the CWA. With the old frontal boundary near/over
portions of the CWA and the approach of a strong upper wave moving
through the Northern/Central Plains, probabilities for precipitation
should increase during the nighttime hours Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 326 PM CDT MON AUG 5 2013

The upper-level flow may become a little more zonal by Thursday into
Friday as a deeper trough moves across the Great Lakes and Ontario.
This troughing will allow for a noticeably drier airmass for the later
half of the work week. Unfortunately, with the front stalling just
to our south, we'll continue to see precipitation chances. The best
chances look to be from Wednesday night/Thursday morning, as the
initial front moves through, and continue into Friday, as the front
stalls and weak impulses travel along. This really is like a broken
record where there seems to be legitimate chances for much needed
rainfall. Unfortunately we've missed out on much of it. So for now
have just kept chance POPs going, lowering the consensus likely
POPs. Another front will push through the region this weekend which
will help temperatures close to or below normal through the remainder of
the extended forecast. But again, with the front laying to our south
there will continue to be some chances for precipitation. The better
chances will remain across the southern third of the forecast area
so the dryness northern Missouri has experienced seems more likely
to continue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1045 PM CDT MON AUG 5 2013

Cluster of storms across southeast Kansas will continue to move east
southeast through the overnight hours. Bulk of the activity should
pass south of Kansas City, so only include VCTS in the KC terminals
for the early morning hours. Otherwise, thoughts are that ceilings
will stay in the VFR range unless a thunderstorm directly effects a
terminal, which will have to be handled with an amendment.
Otherwise, expect winds to back around to the south by the early
afternoon hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...CDB
AVIATION...Cutter
Hazardous weather outlook, Aug 5, 6:50 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT MON AUG 5 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
650 PM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS DEVELOPING THIS EVENING ACROSS KANSAS WILL
CONTINUE TO MOVE EAST SOUTHEAST INTO THE OVERNIGHT HOURS. THIS WILL
LIKELY TAKE THE STORMS INTO MISSOURI LATE TONIGHT. THE HIGHEST
PROBABILITY OF THUNDERSTORMS WILL BE LOCATED ALONG AND SOUTH OF
INTERSTATE 70 DURING THE EARLY MORNING HOURS OF TUESDAY. WHILE SEVERE
WEATHER IS NOT EXPECTED...LOCALLY HEAVY RAINFALL MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TUESDAY THROUGH FRIDAY...HOWEVER THE TRACK AND TIMING OF RAINFALL
REMAINS IN QUESTION. HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH SOME OF THESE STORMS. THE THREAT FOR SEVERE
THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CUTTER

In the hours before

Special weather statement, Aug 6, 1:10 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 AM CDT TUE AUG 6 2013

KSZ060-060700-
LINN KS-
110 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY IN EAST CENTRAL
KANSAS UNTIL 200 AM CDT...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN ANDERSON
COUNTY...CENTERED ABOUT 20 MILES WEST OF MOUND CITY...MOVING EAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
TORRENTIAL RAIN AND CONTINUOUS CLOUD-TO-GROUND LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MOUND CITY...LA CYGNE...PLEASANTON...BLUE MOUND...PARKER AND
  PRESCOTT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3804 9508 3826 9508 3826 9507 3834 9507
      3838 9461 3805 9461
TIME...MOT...LOC 0609Z 264DEG 27KT 3818 9517

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:10 AM CDTSpecial Weather StatementEAXLinn50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.